Janna P. Kauppila, Antti Hantula, Lasse Pakanen, Juha S. Perkiömäki, Matti Martikainen, Heikki V. Huikuri, M. Juhani Junttila, Association of non-shockable initial rhythm and psychotropic medication in sudden cardiac arrest, IJC Heart & Vasculature, Volume 28, 2020, 100518, ISSN 2352-9067, https://doi.org/10.1016/j.ijcha.2020.100518
Association of non-shockable initial rhythm and psychotropic medication in sudden cardiac arrest
|Author:||Kauppila, Janna P.1; Hantula, Antti1; Pakanen, Lasse2;|
1Research Unit of Internal Medicine, Medical Research Center Oulu, Oulu University Hospital and University of Oulu, Finland
2Forensic Medicine Unit, National Institute for Health and Welfare, and Department of Forensic Medicine, Research Unit of Internal Medicine, Medical Research Center Oulu, University of Oulu, Oulu, Finland
3Center for Pre-hospital Emergency Care, Oulu University Hospital, Oulu, Finland
|Online Access:||PDF Full Text (PDF, 0.4 MB)|
|Persistent link:|| http://urn.fi/urn:nbn:fi-fe2020071047204
|Publish Date:|| 2020-07-10
Background: Asystole (ASY) and pulseless electrical activity (PEA) have a poor outcome during sudden cardiac arrest (SCA). Psychotropic medication has been associated with a risk for sudden cardiac death (SCD). Our aim was to study the association of psychotropic medication with ASY/PEA during SCA.
Methods and results: A total of 659 SCA subjects were derived from the emergency data of Oulu University Hospital (2007–2012). Subjects with non-cardiac origin of SCA and over 30-minute delay to rhythm recording were excluded. Population included 222 subjects after exclusions (mean age 64 ± 14 years, 78% males). Initial rhythm was ventricular fibrillation (VF) or ventricular tachycardia (VT) in 123 (55%), ASY in 67 (30%) and PEA in 32 (14%) subjects. The delay (collapse to rhythm recording) was similar in VF/VT and ASY/PEA subjects (median 8 min [1st–3rd quartile 3–12 min] versus 10 [0–14] minutes, p = 0.780). Among VF/VT subjects underlying cardiac disease was more often ischemic compared to ASY/PEA subjects (85% versus 68%, p = 0.003). Psychotropic medication was associated with ASY/PEA rhythm (OR 3.18, 95%CI 1.40–7.23, p = 0.006) after adjustment for gender, age and underlying cardiac disease. Subsequently, antipsychotics (OR 4.27, 95%CI 1.28–14.25, p = 0.018) were more common in the ASY/PEA group. Benzodiazepines and antidepressants were not associated with ASY/PEA.
Conclusion: Psychotropic medication and especially antipsychotics are associated with non-shockable rhythm during SCA and may lower the possibility of survival from the event. This might partly explain the risk of SCD related to psychotropic medication.
International journal of cardiology. Heart & vasculature
|Type of Publication:||
A1 Journal article – refereed
|Field of Science:||
3121 General medicine, internal medicine and other clinical medicine
This study was supported by The Finnish Medical Foundation, Ida Montin Foundation, Sigrid Juselius Foundation, Yrjö Jahnsson Foundation and Finnish Foundation for Cardiovascular Research.
© 2020 The Authors. Published by Elsevier B.V.This is an open access article under the CC BY license (http://creativecommons.org/licenses/by/4.0/).